Injuries, surgeries, and diseases can cause pain for many people. A wide variety of pain management options are available to millions of Americans each day. Opioid pain relievers like Dilaudid are among the most efficient medications when it comes to stopping pain in its tracks. However, opioids can also come with some severe symptoms, including dependence and addiction.
Opioid misuse and addiction have been major problems for many years. Despite the transition from prescription opioids to illicit drugs such as heroin or fentanyl, many people continue to abuse drugs like Dilaudid (hydromorphone), increasing their chances of overdosing on them.
Because of this, learning about the symptoms, risks, and lethality of hydromorphone overdose is vital. How dangerous is Dilaudid overdose, and how can it be treated effectively?
Learn more about the symptoms and signs of a Dilaudid overdose.
What Is Dilaudid?
Among opioid pain relievers, Dilaudid is a brand name for hydromorphone. Injuries or surgical procedures may cause moderate to severe pain symptoms, which can be treated with opioids like Dilaudid. Cancer patients or patients with long-term illnesses causing severe pain may be prescribed Dilaudid as a pain reliever.
Hydromorphone is available in liquid and tablet forms. Extended-release tablets can also be administered to patients. Pain-relieving properties of Dilaudid are caused by the action of mu-opioid receptors, which are located throughout the brain and body. Like other opioids, hydromorphone binds to opioid receptors to block pain signals.
Compared to morphine, hydromorphone is five times stronger as a pain reliever. Typically, it is used to treat severe pain symptoms for a short period of time rather than for long-term treatment. Post-surgery pain can also be treated with the drug intravenously (IV), intramuscularly, or by pill intake.
There are some side effects associated with hydromorphone, especially if it is abused. Physical and psychological problems can result from Dilaudid abuse. When used improperly and for an extended period of time, opioids can cause mood swings, anxiety, depression, reckless behavior, chemical dependence, and addiction. A potentially dangerous overdose can result from high doses.
Dilaudid Overdose Statistics
The opioid crisis has become a serious public health issue in the United States. Over the past several years, thousands have died in overdoses, many of which involve illicit and prescription opioids. According to the National Institute on Drug Abuse (NIDA), opioids were involved in 68,630 overdose deaths in 2020. Fentanyl and its analogs were the most common drugs involved in these overdoses. The greatest spike in overdose deaths occurred from synthetic opioids in 2020, with nearly 92,000 deaths overall.
However, prescription opioids like Dilaudid are often the beginning of substance use problems for many people. Many people who use illicit opioids like heroin and fentanyl start by abusing prescription opioids. According to the 2020 National Survey on Drug Use and Health (NSDUH), 2.3 million people had a substance use disorder that involved prescription pain relievers like Dilaudid.
Dilaudid Overdose Symptoms
Taking Dilaudid (hydromorphone) as prescribed by your doctor reduces your risk of overdosing. While there is some risk of accidentally taking a dose that is too high, the risk is greatly reduced compared to abusing the drug. The chances of this happening significantly increase when you combine Dilaudid with other depressants like alcohol or benzodiazepines.
Before taking Dilaudid, it’s important to tell your doctor if you are taking any additional medications. Taking Dilaudid as prescribed is essential. Tolerance to opioids can be increased if you take them for too long or in high doses. Taking excessive doses of Dilaudid can lead to dependency and overdose.
Overdosing on Dilaudid can be a dangerous medical emergency. You can determine whether you need immediate medical attention by looking out for the following symptoms:
- Slow pulse
- Stomach pains
- Muscle weakness
- Slow breathing
- Stopped breathing
- Passing out
The first thing you should do if you see or experience any of these signs is call 911 right away. You will be guided by the operator on what to do until help arrives.
How Much Dilaudid Will Lead to an Overdose?
Pain can be effectively treated with Dilaudid (hydromorphone). Dilaudid is currently available in tablets of two, four, and eight milligrams. Compared to morphine, Dilaudid has a strength between two and eight times higher. A concentration of Dilaudid exceeding 75 ng/ml is considered lethal. Dilaudid is normally taken every four to six hours at a dose of 2 mg to 4 mg (milligrams).
The length of time you’ve been using Dilaudid or other opioids is another factor to consider. Those who are experienced with hydromorphone will be able to tolerate the drug better than those who have never used it before, which will help them avoid overdosing. If you have never taken opioids before, your doctor is unlikely to prescribe Dilaudid.
When oxycodone, morphine, or hydrocodone become less effective due to tolerance, Dilaudid becomes prescribed to patients. As a result, people most commonly overdose on Dilaudid by taking a much higher dose than what their doctor prescribed or mixing it with benzodiazepines or alcohol.
Dilaudid Overdose Treatment
You can prevent severe long-term damage if you immediately seek help if you or someone you’re with shows some of the signs of an opioid overdose mentioned above. Despite surviving an overdose, your life may not immediately return to normal.
If a person’s brain is depleted of oxygen for a long period of time, brain damage can cause their ability to move and care for themselves will be reduced. Fear of repercussions prevents many people from contacting emergency services, but an overdose is a serious medical emergency, and time is an important factor. Most of the time, contacting help won’t get you in trouble.
If you suspect a Dilaudid (hydromorphone) overdose, there are a few things you can do.
Call Emergency Services
Waiting too long can cause permanent damage. Call 911 right away; don’t wait. In addition to asking you for information about the individual’s weight, height, and how much Dilaudid they have consumed, emergency services will also explain what you should do while you wait for them to arrive. If possible, make a note of what you believe the person took and how much.
Evaluate Signs and Symptoms
It’s important to keep the person awake. The 911 operator may instruct you to wake the person up if they have fallen asleep. If they are difficult to wake up, you can try speaking loudly or rubbing their breastbone with your knuckles. Avoid anything that might send them into shock, like slapping them or pouring cold water on them.
When someone overdoses on Dilaudid and they pass out, their body will be limp. Their breathing will be shallow, and they may not be able to respond to your commands. As well as looking pale and blue, their heart rate will be slowed, and they will have dilated pupils.
Naloxone is an opioid receptor antagonist. In some states, Naloxone is accessible over the counter or carried by first responders. Follow the instructions on the label of the medication if you have access to it. A second dose should be administered if the individual does not respond within a few seconds. Do not assume the individual is in the clear just because they regained consciousness. Their overdose can continue once Naloxone wears off.
First Aid (Only If Trained)
The person may be hurt if you are not trained in first aid, and you’d be better off waiting for emergency services. However, you may administer CPR if you are certified or trained. Avoid choking on vomit by pushing the person on their side if they cannot sit up. Don’t induce vomiting since this can cause them to choke or aspirate vomit. As soon as first responders arrive, monitor their heart rate.
What Are the Risk Factors of a Dilaudid Overdose?
As long as Dilaudid is taken as directed, there is little risk of overdosing. In spite of this, it’s essential to know who’s at risk of an overdose of Dilaudid. The following variables may increase your risk of an opioid overdose:
- Opioid use disorders (OUDs)
- Taking the drug with other substances like alcohol
- Taking Dilaudid in high doses
- Opioid addiction relapse after a period of abstinence
- Taking Dilaudid from an illicit source
Before taking Dilaudid, talk to your doctor about any medications you’re taking and any concerns you may have. Help is available if you become dependent or addicted to this medication.